COVID Reinfection Possibly Due to Immunosuppressant Use for AAV
This case suggests that immunosuppressed patients are at risk of viral reinfection or persistence, likely because their immune system cannot produce antibodies to fight off subsequent infections. It may also have implications for vaccination, which might be less effective in people on immunosuppressive treatments.
The case report, “COVID‐19 Reinfection in a Patient Receiving Immunosuppression for ANCA‐associated Vasculitis,” appeared as a letter to the editor in the journal Arthritis & Rheumatology.
In autoimmune diseases, the body produces antibodies that mistakenly attack healthy cells instead of a dangerous or foreign substance. ANCA vasculitis, an autoimmune disease, antibodies called anti-neutrophil cytoplasmic autoantibodies (ANCAs) target immune neutrophils, causing them to wrongly attack blood vessels.
Given the damaging role of the immune system in the disease, patients are often treated with medications that dampen immune responses and alleviate symptoms. But these immunosuppressive therapies also increase a person’s risk of infection, and may prevent patients from creating an immune memory of infectious pathogens.
Researchers at Imperial College London reported the case of a 61-year-old South Asian woman, who tested positive for COVID-19 a second time while on immunosuppressive treatment for AAV.
The woman’s first COVID symptoms were in early April 2020, and included a dry cough, difficulty breathing, fever, and muscle aches. Initial lab tests were suggestive of COVID-19, which was then confirmed with a nasal swab test.
These symptoms gradually resolved over the following two weeks, but her kidney function progressively deteriorated. Antibody tests found elevated levels of ANCAs, and a clinical assessment revealed a history of AAV symptoms, including nasal discharge, hearing loss, and weight loss over the past six months.
Further analysis found a sinus infection causing bone erosion, lung nodules, and severe inflammation in the kidneys, consistent with granulomatosis with polyangiitis (GPA) that likely preceded the COVID-19 infection.
Treatment for GPA was initiated after multiple negative COVID-19 tests. Rituximab was initially given along with the immunosuppressant cyclophosphamide and oral glucocorticoids, which rapidly lowered inflammation, improved kidney health, and eliminated ANCA antibodies.
After rituximab therapy, the patient’s immune B-cell count was dramatically depleted, but her total level of circulating antibodies, which are secreted by B-cells, was just below the normal range. The woman also had no detectable antibodies against SARS-CoV-2 — suggesting she was susceptible to reinfection.
To prevent AAV symptoms from returning, she was put on prednisolone as a maintenance therapy.
In October, six months after the initial infection, the woman developed COVID-19 after coming into contact with an infected relative. She again experienced difficulty breathing, fever, and muscle ache, as well as lung symptoms indicative of pneumonia.
She was treated with supplemental oxygen, the corticosteroid dexamethasone, and an anti-blood clotting agent before discharged 10 days later. A month after this reinfection, the patient’s COVID-19 test was negative. During this period, her vasculitis appeared to be in remission, with no ANCAs detected in blood tests and stable kidney function.
Although the length of time between the bouts of COVID-19 symptoms suggest reinfection, the researchers noted that this woman may also have had a single, persistent infection. They now plan to delay immunosuppression therapy so she can be vaccinated against COVID-19.
“The six-month interval between symptomatic COVID-19 illnesses, with repeated negative PCR [nasal swab] testing between episodes, suggests reinfection with SARS-CoV-2 in this patient; however, we cannot definitively exclude persistent viral replication in this immunocompromised patient,” the research team wrote.
“Our experience also suggests that immunosuppression may impact the longevity of protective immune responses to SARS-CoV-2 infection. This may have important implications for vaccine efficacy in these at-risk patients,” the researchers added.